Watch out! A nastier strain of Clostridium

January 1, 2006

Recent reports in the

Recent reports in the New England Journal of Medicine and elsewhere suggest that the incidence and severity of Clostridium difficile-associated disease are increasing, and posit that the epidemic may be associated with the emergence of a new strain that is characterized by greater virulence or resistance-or both (N Engl J Med 2005;353:2433). Outbreaks of disease associated with this new strain have occurred in Canadian and US health-care facilities, and appear to have been tied to the use of fluoroquinolone antibiotics.

Last month, however, the Centers for Disease Control and Prevention (CDC) reported cases with greater significance for pediatricians: Severe disease occurred outside of the hospital and in previously healthy persons-some of whom were children (MMWR 2005;54;1201). A case described in the report was of a 10-year-old girl who developed severe disease that required hospitalization, IV rehydration, and metronidazole when identification of the infectious agent was delayed. Notably, she had not been treated with antimicrobials in the preceding year. Her symptoms subsequently resolved. Keep this emerging, and often deadly, pathogen on your radar screen when a child has prolonged and intractable diarrhea.